Is it possible to have PMR and either RA or Psoriatic Arthritis?

I was diagnosed with PMR about 4 years ago and was down to 4mg of cortisone with very little pain. I have had ongoing problems with my Achillies tendons (and have posted on here quite a few times) They have now got a lot worse. I went to my Rheumy about a month ago and he suspects either RA or PsA. Is it possible to have either one of those in addition to PMR or could the intitial diagnosis of PMR have been wrong?

He has put me on Methotrexate in addition to increasing my dose of cortisone.

Initially my tendons were a lot better but now I'm back to square one. I know that Achillies tendon problems are not typical of PMR unless you have taken quinolones. I don't even know if mine are arthritis related either, I find the vagueness of the cause and diagnosis very confusing.

2 Replies

  • Yes and yes.

    PMR is only the external manifestation of an underlying autoimmune disorder - RA and other inflammatory arthritides can also cause similar symptoms. They are amongst the things that should be eliminated during the differential diagnosis in the first place and anyone who doesn't respond in the typical dramatic way for PMR to a moderate dose of pred should be investigated further. That is partly why the lowish dose of 15mg is recommended as the starter - other things respond to high doses too. Also anyone who is unable to reduce from those doses should be looked at more closely.

    The second rheumy I saw was desperate to make me have anything but PMR and PsA was one of his favoured options. However, it responded by about 80% to 15mg in 6 hours which PsA probably wouldn't have done. I'd never had psoriasis nor have I yet (I know that isn't a 100% requirement though). However, I'm very happy at 4 or 5 mg pred and that, to me at least, is preferable to the sulphasalazine the rheumy was so keen to use!

    What sort of problems do you have with your achilles tendons? Pred can lead to problems on its own, as can quinolones. Using both just makes it very much more likely! But even just tight calf muscles can also cause achilles discomfort and PMR can lead to calf muscle problems too.

  • Thank you for the very useful info. My Achillies problems have caused a lot of confusion, as far as I know I haven't been quinolones but I do have high arches which apparently can make one more prone to Achillies problems. My tendons have calcified where they join the ankle bone. I have been doing stretching exercises and have special inserts that fit in my shoes. They have got quite a bit worse this year so my Rheumy did an ultrasound scan last time I went to see him. My tendons were very inflamed and I had bursitis. I think the idea that it could be PsA came about because PsA suffered often have tendon problems.

    Whatever happens I would prefer to take the lowest dose of medication possible and put up with uncomfortable tendons rather than taking higher doses of medication.

You may also like...